I've been reading for a while, but this is my first post. Background below, but short version - doc wants to start me on 6MP, I'm pretty much terrified to take it (for reasons I'll outline) and wondering:
- Am I over-reacting?
- Any thoughts on questions I should be asking to extra tests that might help me feel more comfortable about
this course of treatment?
Sorry it's a bit long...
I was diagnosed with pancolitis in summer 2010. Initially controlled with Asacol, but since then I've had 3 further flares (1 mild, 2 requiring IV steroids & taper).
Two weeks ago, whilst in hospital for a flare, the docs started me on Azathioprine while doing a fast pred taper and continuing Asacol. First week was fine, but 3 days after upping dose to 100mg I was taken in by ambulance due with the worst abdominable pain I've ever experienced, vomiting and diarrhoea. CT and bloods all normal, except CRP slightly up and bloody urine so docs stopped the Azathioprine.
I got out the next day and have been fine since, so GI want to start 6MP. Thing is, I'm pretty much terrified to do so. I wasn't totally happy with the original plan & am even less happy following the still-unexplained hospitalization.
- I didn't get to see my consultant about
this - a junior doc handed me the script
for the 6MP and phoned later to say bloods okay so okay to proceed.
- No-one can tell me what caused the incident. Could have been the Azathioprine, might even have passed a kidney stone, but from reading around it seems perfectly possible that it was the drug.
- Hospital couldn't supply 25mg 6MP, so I've to take 50mg every other day. I don't know whether it was a consultant, registrar or junior who decided this as it was conveyed by the pharmacist who was unsure.
- My plan was a fast taper of pred onto Budesonide as pred and I don't get on. The message conveyed by the junior doc was 'stay on pred and come back end January'. TBH I don't know if that means continue my fast taper, taper normally, stop tapering or whatever - it's not hugely clear, but my GI knows the reasons I want to get off pred asap and was initially supportive.
Basically I feel I've been left high and dry with a completely changed treatment plan, limited follow-up & a drug that may - or may not - be dangerous for me to take, but not sure if I'm being reasonable or if it's just the mental fall-out from last week's episode.
At the moment I've not started the drug and would prefer not to do so until I've seen my GI consultant personally. Seriously considering another try on Asacol. 4 flares in 2 years hits their bar for immunosuppressant treatment, but each and every one has been linked to treatment for unrelated illness (kidney stones, possible swine flu, pneumonia and a chest infection), so I honestly don't know if I'd go into flare if I had better run of luck with picking up random ailments. Anyone else managed to get on with Asacol or similar following this number of flares?